Aa
Aa
A
A
A
Close
Avatar universal

Weird nerve sensations and blurry vision

Apologies as this post will probably be quite long as I want to explain right from the start. Midway through July this year I came up in an unknown growth, some form of rapidly growing benign tumour on my face (still haven’t received results for what it was) that was surgically removed. Due to not knowing what it was, the doctors put me on a strong dose of antibiotics - 500mg of Flucloxacillin 4 times a day for 14 days. I was rushed to A&E as they suspected I had cellulitis spreading to my brain/optical nerves and that I was resistant to the antibiotics allowing the growth to become infected. Long story short, they decided it wasn’t infected but truthfully they had no idea what it was or why it happened so it’s still a possibility. They removed it and it is now healed but the entire experience (especially with me having a medical phobia) really terrified me.
The same week that I had it removed I went on a night out drinking, had a horrible time and just felt anxious and wanted to go home so I did. However, I experienced a 6 hour episode of something that felt like a heart attack or stroke - my left arm went completely weak and tingly, my eyesight went blurred and I felt extremely nauseous. I remember actively trying to fight falling out of consciousness and all of a sudden felt a horrendous electrical buzz down the back of my neck and skull that caused my whole body to feel like it was vibrating. It truly felt like I was going to have a seizure, I had a horrendous hot burning feeling through my scalp and thought I was going to lose my vision and consciousness.
Anyway, I assumed I had been spiked or something similar as I have never felt like this before. Doctor told me she thinks it was a form of panic attack and prescribed me beta blockers (Propranolol) to be taken once a day. I didn’t like the sound of being on medication for anxiety regularly so only took them when needed which seemed to work.
However, this week after beginning the take the beta blockers regularly I had a similar episode to the one mentioned, my left arm went tingly and numb and I suddenly felt very dizzy and my eyesight went strange, I could feel pressure in my head and was scared that I was going to have a seizure or pass out. This caused me to have a panic attack and I ended up in A&E, once again was told by my doctor that I’m suffering from severe physical panic attacks and to take more beta blockers.
All I know is that since taking the beta blockers I’ve felt absolutely horrendous, I’ve been exhausted and struggled with bad memory loss, I kept forgetting what I was doing or what I was saying. I also noticed that they caused me to feel extremely sick and dizzy, then after taking one the other night about an hour later I had another tingly episode. The entire right side of my skull, neck and face had pins and needles which turned to burning then complete numbness for 2 days. I called my doctor as I realised I’m reacting to the beta blockers and was told to no longer take them.
I’ve now not taken any for a couple of days and feel significantly better, I no longer feel sick and so exhausted but still feel really weird. I feel constantly detached from reality, almost like I’m in a video game and not my own body. My brain feels quite foggy although I am getting my memory back again, and I keep having waves where my eyesight will go very light sensitive and fizzy? It’s very hard to explain, I just notice my eyes feel very strange and abnormal, like they’re going fuzzy. I also keep feeling very disoriented, dizzy and  can hear a very intense tinnitus noise in my ears.
The issue I’m having is that I’m very concerned that something more serious is going on, but as I’m only 20 years old the doctors keep telling me it’s just anxiety and that I’m just convincing myself that something worse is happening. I’m scared that the growth I had was something viral that has attacked my central nervous system, or maybe the antibiotics caused some form of nerve damage, or maybe they were right about the brain infection etc? I noticed the beta blockers definitely reacted with me, causing the nerves in my arms and face to go very tingly, then feel hot and burn and then go numb, causing my muscles to feel very weak for 48 hours. But since stopping them I’m still feeling waves of dizziness and detachment from reality, the nerves in my scalp still feel itchy and strange, there is pressure in the right side of my head and it’s really freaking me out.
I’m mainly worried because I’ve dealt with anxiety for years, I know I suffer from it but I know exactly how it feels when it happens. These feelings do not start with anxiety, they seem to come out of no where and in the end will cause me to have panic attacks because I’m convincing myself that I’m having a stroke or developing a serious illness like MS. Doctors just put it down to anxiety due to me panicking but I’m so convinced that something else is causing the symptoms which then causes me to panic.
I just feel increasingly awful. I’m mentally foggy, I’m exhausted, I’m sleeping 9 hours a night and in the morning feel that my brain didn’t sleep at all. I’m getting really frustrated and upset as it’s causing me to feel really unwell. I’m struggling to drive and go to work because my eyes feel so fuzzy and light sensitive, almost like when you’re about to get a migraine but I have it 24/7 and it gets worse at times. I feel dizzy, my head feels so heavy and I have weird sensations in my nerves. I’m hoping it is just the withdrawals from the beta blockers but really doubt it as these symptoms have all been happening since I was on those antibiotics and had the growth removed so I have a strong feeling that it’s linked. If it carries on for the rest of the week I intend on going back to the doctors, should I ask them to refer me to a neurologist? I’m really scared there is something serious wrong with me and that they are just dismissing it due to my anxiety :(
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Antibiotics do cause a ton of problems, especially at the levels at which you took them.  I'm not sure they cause what you're experiencing, though.  Usually it's digestive problems, immune system problems such as chronic bacterial or fungal infections, and the like, which isn't what you're describing.  They can make people anxious, as the beneficial organisms they kill off along with the organisms they are trying to kill off are also essential to mental wellness.  One thing you can try is to go to the best health food store in your area and buy the best multi-spectrum probiotic from the refrigerated section of their supplement section.  Another you can do is eat prebiotic foods such as fermented foods like Kim chi or sauerkraut or cultured foods such as pickles.  These provide really good food for our beneficial organisms.  But as to the symptoms you're describing, there's no way to tell if it's just a new part of your anxiety problem as it's gotten worse over this incident or something neurological.  It does sound similar to what happens with migraines except you're not reporting that when the vision disturbance goes away you get a severe headache.  I would probably want to be thorough and see a specialist to rule out strokes and neurological problems, which you won't get at an ER where they are trying to get you in and out as quickly as possible.  But if they don't find anything, it is entirely possible your anxiety problem has gotten worse and you need to see a psychologist and perhaps a psychiatrist for meds if necessary since this seems to be pretty disruptive to your life.  Another possibility is they gave you the wrong med for anxiety.  Beta blockers are used for a couple types of anxiety, social anxiety and public speaking, but haven't been shown to effect anxiety of other types much.  But they do affect your heart, and if you don't need that, not in a good way.  So yeah, it could be a side effect of that, but that doesn't match the timing.  An antibiotic reaction does match the timing.  But the fact you are somewhat better off the beta blockers suggests it was adversely affecting your heart.  It can do this when you don't need them.  I have no idea why that particular type of med was chosen if it was purely for anxiety and no heart rhythm problems were diagnosed.  One would think they would go more for antidepressants or anti-anxiety meds, but it's done and can't be undone, so take the next steps.  Peace.
Helpful - 1
Have an Answer?

You are reading content posted in the Neurology Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease